NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Friday, February 27, 2015
Pharmacy and Medications
Seroquel and Muscle Weakness
Is muscle weakness a possible long term or/and short term side effect of seroquel?????? If it is a side effect is it reversible and will go away when going off the medication.
Seroquel is a drug in a class known as the antipsychotics. This class of drugs can cause certain symptoms, indicating that there is too much of the drug in the body.
This drug does not cause muscle "weakness" per se, but can cause a muscular disturbance under a general symptom known as EPS. These muscular symptoms include involuntary muscle contractions or a restlessness feeling - like you need to keep crossing and uncrossing your legs.
These two symptoms are reversible, and will stop once the dose is lowered, or the drug is completely stopped. The other more serious muscular symptom is classified as sustained muscle spasms or twitching. This symptom is seen at higher doses of antipsychotics, and can sometimes be irreversible, even when the drug is stopped.
I would consult your physician to address this issue, even though this drug is not known to cause muscle weakness.
Ohio Northern University
PharmD Candidate, 2012
Juurlink David N, "Chapter 69. Antipsychotics" (Chapter). Lewis S. Nelson, Neal A. Lewin, Mary Ann Howland, Robert S. Hoffman, Lewis R. Goldfrank, Neal E. Flomenbaum: Goldfrank's Toxicologic Emergencies, 9e. QUEtiapine [monograph on the internet] Lexi-Comp, Inc. [Accessed 7 Sept 2011.]
Available from: http://www.crlonline.com/
David Baker, PharmD, DABAT
Formerly, Clinical Assistant Professor of Pharmacy
College of Medicine
The Ohio State University